Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Mobile, AL

March 20, 2006Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 20, 2006, 7:38 PM CST for Wilcox County, Alabama. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2006, 7:38 PM CST (01:38 UTC)
Expired
Mar 20, 2006, 8:45 PM CST
In force
67 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 143 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 3:09 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.6 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2006-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2006-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-127 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 210138
SVRMOB
ALC131-210245-
/O.NEW.KMOB.SV.W.0049.060321T0138Z-060321T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
738 PM CST MON MAR 20 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WILCOX COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 845 PM CST

* AT 736 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WATSONVILLE...OR ABOUT 11 MILES SOUTHEAST OF CAMDEN...AND MOVING
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALLENTON AND PINE APPLE BY 745 PM CST
  MCBRYDES AND SNOW HILL BY 750 PM CST
  FURMAN BY 755 PM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3190 8731 3182 8723 3185 8695 3216 8694

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 7:25 PM CST, 13 minutes earlier.

Area forecast discussion, Mar 20, 7:25 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
725 PM CST MON MAR 20 2006

.UPDATE...HAVE CANCELLED ALL COUNTIES IN SOUTHEAST MS FROM
TOR WATCH 103. CURRENT RADAR AND SAT LOOPS CONTINUE TO SHOW A
WEAKENING TREND OVER MUCH OF THE WESTERN HALF OF THE CWFA ATTM AS
MAIN UPPER LEVEL FORCING MOVES NORTHWARD. SFC BASED INSTABILITY OR
CAPES ALSO SHOW A WEAKENING TREND ESPECIALLY WHERE MUCH OF
THUNDERSTORM ACTIVITY OCCURRED EARLIER THIS EVENING. LATEST MODEL
RUNS FROM BOTH THE GFS AND RUC DEPICT A SLOW WEAKENING TREND THROUGH
09Z SUGGESTING A CHANCE FOR A SHOWER AND FEW ISOLATED THUNDERSTORMS
FOR MUCH OF THE CWFA THROUGH EARLY TUE MORNING. WILL LIKELY CLEAR
MORE COUNTIES OVER NORTHERN SECTIONS OF THE CWFA BEFORE 10 PM.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...FIRE WEATHER WATCH FROM 11 AM TUESDAY TO 6 PM TUESDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...COASTAL WALTON...INLAND ESCAMBIA...
     INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 4 AM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
     20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Mar 20, 7:45 AM CST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR ADJUSTMENT TO MODERATE RISK
NATIONAL WEATHER SERVICE MOBILE AL
745 AM CST MON MAR 20 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211200-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
745 AM CST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

A WARM FRONT WILL MOVE NORTHWARD ACROSS THE OUTLOOK AREA THROUGH
EARLY AFTERNOON. AHEAD OF THIS FRONT...PATCHES OF LIGHT RAIN AND
ISOLATED RAIN SHOWERS ARE POSSIBLE. AS THE WARM FRONT LIFTS FURTHER
TO THE NORTH...THE AREA SOUTH OF THE WARM FRONT WILL BECOME
INCREASINGLY UNSTABLE. AN AREA OF SURFACE LOW PRESSURE WILL DEVELOP
AND TRACK ALONG THE WARM FRONT WHICH IS EXPECTED TO BE ACROSS
CENTRAL MISSISSIPPI AND ALABAMA BY MID AFTERNOON. THUNDERSTORMS WILL
BECOME MORE NUMEROUS AROUND MID AFTERNOON ACROSS SOUTHEAST
MISSISSIPPI AND SPREAD EAST INTO SOUTHWEST ALABAMA DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS...AND THEN SOUTHEAST OF I-65 LATER
IN THE EVENING.

THESE THUNDERSTORMS WILL FORM IN AN ENVIRONMENT THAT IS
CHARACTERIZED BY A VERY WARM AND MOIST LOWER ATMOSPHERE COMBINED
WITH MODERATE LOW LEVEL WIND SHEAR. SOME OF THE THUNDERSTORMS
COULD BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES. THE GREATEST CHANCES OF SEVERE WEATHER SHOULD OCCUR
NORTHWEST OF I-65 BETWEEN 3 AND 9 PM. THIS IS WHERE THE MOST
UNSTABLE AIRMASS WILL RESIDE ALONG WITH THE COMBINATION OF HIGHEST
WIND SHEAR VALUES. THE STORM PREDICTION CENTER HAS OUTLOOKED THE
ENTIRE CENTRAL GULF COAST REGION WITH A SLIGHT RISK OF SEVERE
WEATHER...WITH A MODERATE RISK NORTHWEST OF A LINE FROM CENTRAL
PERRY COUNTY MISSISSIPPI THROUGH NORTHWEST WASHINGTON COUNTY ALABAMA
TO NORTHEAST CHOCTAW COUNTY ALABAMA. STAY TUNED TO LATER OUTLOOKS ON
THIS DEVELOPING SEVERE WEATHER SITUATION.

THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE BEACHES OF THE
ALABAMA AND WESTERN FLORIDA PANHANDLE DUE TO STRONG SOUTHERLY WINDS.

STRONG ONSHORE WINDS WILL PROVIDE HAZARDOUS BOATING CONDITIONS FOR
SMALL CRAFT OVER THE MARINE AREA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MODERATE TO STRONG OFFSHORE WINDS IN THE WAKE OF A COLD FRONT WILL
MAKE HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT OVER THE MARINE
AREA TUESDAY AFTERNOON INTO WEDNESDAY MORNING.

THE WEST TO NORTHWEST WINDS WILL ALSO BRING MUCH DRIER AIR INTO THE
REGION TUESDAY AFTERNOON. THE COMBINATION OF THE DRY AIR MASS...
SUNNY SKIES...AND WINDY CONDITIONS...WILL INCREASE THE THREAT OF
WILDFIRES.

OTHERWISE...NO HAZARDOUS WEATHER IS FORECAST TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED THIS AFTERNOON THROUGH TONIGHT FOR POSSIBLE SEVERE
WEATHER...ESPECIALLY NORTHWEST OF I-65.

In the hours before

Special weather statement, Mar 20, 4:12 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
412 PM CST MON MAR 20 2006

ALZ051-202300-
CHOCTAW-
INCLUDING THE CITIES OF...BUTLER...
412 PM CST MON MAR 20 2006

...A STRONG THUNDERSTORM IS MOVING INTO WESTERN CHOCTAW COUNTY...

AT 408 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES WEST OF MELVIN...AND MOVING EAST AT 45 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WATER VALLEY...ROCK SPRINGS...HODGEWOOD...TOXEY...WIMBLY AND LOU
THROUGH 500 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST MONDAY EVENING
FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 6:06 PM CSTSevere Thunderstorm WarningMOBChoctaw, Washington24 min
Mar 20, 6:19 PM CSTTornado WarningMOBWashington26 min
Mar 20, 6:39 PM CSTTornado WarningMOBClarke, Washington51 min
Mar 20, 7:15 PM CSTSevere Thunderstorm WarningMOBMonroe45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.